I got my first depo shot about a month and a half ago on the fourth day of my period. I am about a week late for this months period and I have been having some cramping and nausea. I’ve also had heightened anxiety. This morning I noticed light brown discharge. I was just wondering if these could all be side effects of getting the shot and if it’s normal to be late or miss a period after the first shot.
It's a really good idea to thoroughly research a drug, before allowing them to put it into your body. Something I've learned the hard way, in life.
Most women don't have periods on Depo. You may get irregular bleeding or spotting until your body gets used to The Drug, but usually the bleeding stops all together by the time you've had 2 or 3 shots. For some it stops sooner. Depo works by convincing your body that it's pregnant. It can even cause lower back pain, as your pelvis ligaments soften & expand, ready for the growing baby.
If you didn't know that about this Drug, then I'm guessing you're unaware of all the risks that come with it, & that the Manufacturer's advice is not to stay on it longer than 2 years, unless you have no other option for contraception. In that situation you'd need to take the recommended breaks every 2 years. You can see all of this info on the leaflet that comes with the Drug, for prescribers, or finding that sheet on the Depo Provera website.
Many women struggle to become pregnant after Depo. Even just 1 shot can cause you to be infertile for up to 18 months. For some, it's less, but for others, it's more. There are many women in the Depo groups online, who are certain they cannot have children, at all, after using Depo. Very hard to prove, but something to be aware of.
Depo is known to cause bone thinning. This is a big part of why they say not to be on it long term. It can lead to Osteoporosis. Now that you've had 1 shot, your body has started to adjust to the artificial hormone. This can trigger the sorts of hormonal side effects that youd get with a period or pregnancy, for example. Some of these will last longer than others. Some may stay.
There are a lot of other risks, so it's worth reading up.
I had lots of side effects, but a few that stayed with me long term, were weight gain (very common), lower back ache, painful sexual intercourse (in the end I couldn't even insert a tampon), & recurrent cystitis. There were more, but thats a few of the ones that stand out most, in retrospect.
If you stop getting the shots, your body will have to readjust, & this can trigger hormonal side effects, of the same nature.
Its important to alternate buttocks when you go for your shots, otherwise your buttock can become temporarily concave. Happened to me.
It's best to get the shots in your upper buttock, as it's less painful afterwards, if given correctly. If you choose to have it in your arm, alternate arms to avoid the same problem with the muscle becoming concave.
The shot delivers a pool of oil-based fluid that sits in your muscle, & releases gradually, over the 13 weeks, so is less problematic when given in the upper buttock, as it's a bigger muscle.
Let me know if the there's anything else you'd like to know.
- Depo-Provera Information for Consumers
- Depo-Provera Information for Healthcare Professionals (includes dosage details)
- Side Effects of Depo-Provera (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 31 Mar 2013 • 9 answers
Posted 13 Jun 2013 • 3 answers
Depo-Provera - this is my 2 nd depo shot I have been experencing a lot of cramping an some spotting?
Posted 19 Jan 2014 • 3 answers
Provera - Hey I got my first depo shot about a month ago. I am experiencing some brown discharge and
Posted 20 Oct 2014 • 1 answer
Posted 18 days ago • 1 answer